Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 309, NWS Midland/Odessa, TX

August 21, 2005Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 21, 2005, 6:13 PM CDT for Culberson County, Texas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2005, 6:13 PM CDT (23:13 UTC)
Expired
Aug 21, 2005, 6:39 PM CDT
In force
26 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 213 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2005-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2005-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
238 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1281 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 212314
SVRMAF
TXC109-212345-
/O.NEW.KMAF.SV.W.0309.050821T2313Z-050821T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
613 PM CDT SUN AUG 21 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CULBERSON COUNTY IN SOUTHWEST TEXAS

* UNTIL 645 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  WEST OF PLATEAU...OR ABOUT 7 MILES EAST OF VAN HORN...MOVING NORTHEAST
  AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  INTERSTATE 10 EAST OF VAN HORN...
  PLATEAU...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10484 3092 10472 3094 10443 3108 10419
      3164 10433 3175 10471

$$
1 follow-up statement
000 
WWUS54 KMAF 212339
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
638 PM CDT SUN AUG 21 2005

TXC109-212348-
/O.CAN.KMAF.SV.W.0309.000000T0000Z-050821T2345Z/
CULBERSON-
638 PM CDT SUN AUG 21 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CULBERSON COUNTY IS
CANCELLED...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3111 10484 3092 10472 3094 10443 3108 10419
      3164 10433 3175 10471

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:37 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, Aug 21, 1:37 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT SUN AUG 21 2005

.SHORT TERM...
CONVECTION PERSISTING OVER SOUTHEAST NEW MEXICO EARLY THIS
AFTERNOON...AND DEVELOPING ALONG A LOW LEVEL CONVERGENT ZONE OVER
THE NORTHERN PERMIAN BASIN WHICH APPEARS TO BE A WEAK OUTFLOW
BOUNDARY FROM EARLY MORNING CONVECTION OVER THE PANHANDLE.
CONVECTION ALSO NOTED IN THE DAVIS MOUNTAINS UP TO THE UPPER TRANS
PECOS...BUT THIS TOO HAS ONLY BEEN ISOLATED IN NATURE.

UPPER RIDGE ANCHORED OVER THE SOUTHEASTERN UNITED STATES IS
EXPANDING FURTHER WEST TODAY...WHICH IS SHUTTING DOWN THE TROPICAL
MOISTURE FEED FROM THE PACIFIC IN THE MID AND UPPER LEVELS OF THE
ATMOSPHERE.  THERE IS STILL RESIDUAL UPPER LEVEL MOISTURE ACROSS
MUCH OF THE CWA...BUT PWATS ARE LOWER...ALL OF 1.25 TO 1.50...WHICH
IS STILL ABOVE NORMAL FOR THIS TIME OF YEAR...BUT LESS THAN PREVIOUS
DAYS.  THINK THE WESTWARD EXPANSION OF THE UPPER RIDGE WILL SHIFT
THE BEST CHANCE OF RAIN TO THE WEST AND NORTH THROUGH TONIGHT.
HOWEVER...WE COULD STILL SEE WIDELY SCATTERED TO SCATTERED SHOWERS
AND THUNDERSTORMS OVER PORTIONS OF THE GUADALUPE MOUNTAINS AND
SOUTHEAST NEW MEXICO PLAINS THROUGH THE EVENING.  ALTHOUGH MANY OF
THESE AREAS ARE RAIN SOAKED AND RIPE FOR FLASH FLOODING...THINK THE
FASTER MOVEMENT OF TSRA...20 TO 25 MPH...WILL LIMIT RAINFALL
AMOUNTS...AND ALONG WITH LESSER COVERAGE KEEP FLASH FLOODING
CONCERNS TO A RELATIVE MINIMUM.  IT ALSO APPEARS THE BEST COVERAGE
WILL BE OVER EXTREME NORTHERN EDDY AND THE NORTHERN THIRD OF LEA
COUNTY...BOTH OF WHICH HAVE NOT HAD AS MUCH RAINFALL AS OTHER PARTS
OF THESE COUNTIES IN THE LAST FEW DAYS.  THEREFORE...WILL NOT
REISSUE A FLASH FLOOD WATCH FOR THESE AREAS TONIGHT.

THE AFOREMENTIONED WEAK OUTFLOW BOUNDARY OVER THE NORTHERN PERMIAN
BASIN WILL PROVIDE A LOW LEVEL FOCUS FOR TSRA DEVELOPMENT THROUGH
SUNSET.  THIS BOUNDARY APPEARS TO BE SHIFTING SLOWLY NORTH...AND
WILL PROBABLY BECOME A BIT MORE DIFFUSE WITH TIME.  CURRENT FORECAST
ALREADY HAS LOW ORDER POPS OVER THE NORTHERN PERMIAN BASIN AND SEE
NO REASON TO CHANGE THIS.  AS FAR AS THE DAVIS MOUNTAINS AND
SURROUNDING AREA...THINK TSRA COVERAGE WILL BE ISOLATED AT
BEST...AND EVEN THOUGH THE TSRA WILL MOVE AKIN TO YESTERDAY/S
ACTIVITY...THINK LACK OF COVERAGE WILL LIMIT RAINFALL AMOUNTS
THERE.

THINK WE/LL SEE MAINLY CLEAR SKIES OVER THE SOUTHEAST HALF OF THE
CWA FOR A GOOD PART OF THE NIGHT...ALONG WITH WEAK WINDS.
THEREFORE...UNDERCUT MOS TEMPS BY A DEGREE OR TWO...WHICH TENDS
TONIGHT/S MINS TOWARD PERSISTENCE.

.LONG TERM...
UPPER LEVEL RIDGE EXTENDING OVER THE CWA FROM THE EAST WILL CONTINUE
TO BE THE DOMINATE WEATHER FEATURE FOR THE UPCOMING WEEK.  A MOIST
AIRMASS WILL REMAIN IN PLACE OVER THE REGION WITH SOUTHEASTERLY
SURFACE WINDS KEEPING DEWPOINTS MAINLY IN THE 60S.

MODELS INDICATE COLD FRONT TRYING TO APPROACH THE CWA MONDAY AND
TUESDAY...BUT AGREE THE FRONT WILL HAVE DIFFICULTY MAKING MUCH
SOUTHWARD PROGRESS INTO THE REGION. THINK THE FRONT MAY MAKE IT INTO
THE NORTHERN SECTIONS OF THE CWA MONDAY AND HANG AROUND INTO
TUESDAY.  WITH THIS LOW LEVEL FOCUS...AND WEAK UPPER LEVEL
DISTURBANCES MOVING ACROSS THE WESTERN AND NORTHERN FRINGE OF THE
RIDGE...WILL CARRY SLIGHT CHANCE POPS FOR THE NORTHERN AND WESTERN
AREAS OF THE CWA MONDAY THROUGH TUESDAY.  CHANCE POPS WILL BE
INCLUDED OVER THE EXTREME NORTHWESTERN SECTIONS OF SOUTHEAST NEW
MEXICO LATE MONDAY NIGHT WHERE LAPES RATES WILL BE HEALTHIER AND
UNDER THE LEAST INFLUENCE OF THE UPPER RIDGE.

BY WEDNESDAY...THE UPPER LEVEL RIDGE IS EXPECTED TO NOSE FURTHER TO
THE WEST SO THE PRECIPITATION WILL BE CONFINED MAINLY TO THE DAVIS
AND GUADALUPE MOUNTAINS.  THEREFORE...WILL KEEP ISOLATED POPS OVER
THE MOUNTAINS AND ROUGHLY THE WESTERN THIRD OF THE CWA FOR ANY
STORMS THAT MOVE AWAY FROM THE HIGHEST TERRAIN.

BOTH THE ETA AND GFS SHOW CONSIDERABLE WARMING OVER THE CWA MONDAY
AND TUESDAY.  DUE TO GROUND MOISTURE...GREEN FOLIAGE...
PERSISTENCE...AND THE FRONT LURKING IN THE AREA...HAVE DECIDED TO
UNDERCUT HIGHS A CATEGORY WHICH WOULD PUT THEM MORE IN LINE WITH THE
FWC MOS.  WILL CONTINUE TO CARRY NEAR TO SLIGHTLY ABOVE TEMPERATURES
IN THE FORECAST WEDNESDAY THROUGH SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              70  92  70  94 /  10  10  20  20
CARLSBAD NM                67  91  68  91 /  30  20  30  20
DRYDEN TX                  71  94  74  93 /   0   0  10  10
FORT STOCKTON TX           69  93  71  93 /  10  10  20  10
GUADALUPE PASS TX          64  84  65  85 /  30  20  20  20
HOBBS NM                   66  89  68  90 /  30  20  30  20
MARFA TX                   58  86  61  88 /  10  10  20  10
MIDLAND INTL AIRPORT TX    68  93  70  93 /  10  10  20  20
ODESSA TX                  69  93  72  93 /  10  10  20  20
WINK TX                    72  97  71  97 /  20  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

67/54
Hazardous weather outlook, Aug 21, 12:46 PM CDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT SUN AUG 21 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1246 PM CDT SUN AUG 21 2005 /1146 AM MDT SUN AUG 21 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP FROM THE
GUADALUPE MOUNTAINS...NORTHEASTWARD ACROSS THE SOUTHEAST NEW
MEXICO PLAINS INTO THIS EVENING.  SOME OF THESE STORMS WILL
PRODUCE LOCALLY HEAVY RAINFALL...HOWEVER STORM MOVEMENT TO THE
NORTHEAST AT 20 TO 25 MPH SHOULD LIMIT RAINFALL AMOUNTS IN MOST
LOCATIONS.  ISOLATED AREAS COULD SEE FLASH FLOODING...HOWEVER
WIDESPREAD RAINFALL AND FLASH FLOODING IS NOT EXPECTED THROUGH
TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE DAVIS
MOUNTAINS...THE UPPER TRANS PECOS...AND OVER PORTIONS OF THE
NORTHERN PERMIAN BASIN INTO THIS EVENING.  SOME OF THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...
HOWEVER STORM MOVEMENT TO THE NORTHEAST AT 20 TO 25 WILL LIMIT
RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 21, 4:43 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT SUN AUG 21 2005

TXZ057-058-258-212215-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
GUADALUPE MOUNTAINS-
443 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL CULBERSON
COUNTY...10 MILES SOUTHEAST OF PINE SPRINGS...AT 443 PM CDT(343 PM
MDT)...MOVING NORTHEAST AT 10 MPH.

PEOPLE NEAR GUADALUPE MOUNTAINS NATIONAL PARK AND U.S. HIGHWAY
62/180 AND FARM TO MARKET ROAD 652 IN NORTH CENTRAL CULBERSON COUNTY
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS
AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Special weather statement, Aug 21, 4:51 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
451 PM CDT SUN AUG 21 2005

NMZ029-212215-
NORTHERN LEA COUNTY-
351 PM MDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHWESTERN LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CAPROCK AT
351 PM MDT...MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND ALTHOUGH NOT AN IMMEDIATE
CONCERN...SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 5:56 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
556 PM CDT SUN AUG 21 2005

TXZ057-220000-
VAN HORN AND HIGHWAY 54 CORRIDOR-
556 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL CULBERSON COUNTY AT
556 PM CDT...MOVING NORTHEAST AT 5 MPH. THIS STORM WILL REMAIN OVER
THE DELAWARE MOUNTAINS EAST OF HIGHWAY 54.

GUSTY THUNDERSTORM WINDS NEAR 50 MPH... SMALL HAIL... VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE LIKELY.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 21, 6:09 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT SUN AUG 21 2005

TXZ057-212345-
VAN HORN AND HIGHWAY 54 CORRIDOR-
609 PM CDT SUN AUG 21 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL CULBERSON COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF VAN HORN AT 609 PM
CDT...MOVING NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY THUNDERSTORM WINDS NEAR 50 MPH... SMALL HAIL... VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE LIKELY.

PEOPLE IN SOUTH CENTRAL CULBERSON COUNTY... INCLUDING MOTORISTS ON
INTERSTATE 10... SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.